Kentucky, 2006

Flash Flood and Damaging Wind in Kentucky, August 27, 2006

August 27, 2006 · NWS LMK · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT SUN AUG 27 2006

.SHORT TERM (TONIGHT AND MONDAY)...
VERY MOIST AND UNSTABLE AIR IN PLACE ACROSS THE FA TONIGHT AND
MONDAY. QUASI-STATIONARY EAST TO WEST FRONTAL BOUNDARY ACROSS S
CNTRL IL AND S CNTRL IN SHOULD STAY NORTH OF FA TONIGHT AND DURING
THE DAY ON MON AS PLAINS SHORT WAVE APPROACHES FROM THE WEST. THE
AFTERNOON LIS OUTSIDE OF THE SHWR AREAS THIS AFTERNOON ARE IN THE
-4 TO -8 RANGE. PRECIPITABLE WATER VALUES ARE NEAR OR A LITTLE ABOVE
TWO INCHES. SFC DEW POINTS ARE IN THE LOWER TO MID 70S.

HOWEVER...0-6KM WINDS FIELDS ARE RELATIVELY LIGHT....AND WITH NO
DISCERNIBLE SHORT WAVE IMPULSES TO HELP TRIGGER ANY REALLY ORGANIZED
STORMS...EXPECT LATE AFTERNOON AND EVENING TRW BUT NOT WIDESPREAD
ACTIVITY. MORE ORGANIZED AND MORE WIDESPREAD ACTIVITY WILL LIKELY
HOLD OFF UNTIL MONDAY WITH THE WESTERN TROUGH IMPACTING OUR AREA.

TEMP TRENDS FOR TONIGHT AND MONDAY ARE VERY SIMILAR TO THE CURRENT
FCST TRENDS. POPS 30 SOUTHEAST TO 50 NORTHWEST TONIGHT INCREASING TO
LIKELY CAT ACROSS FA ON MONDAY. --21

.LONG TERM (MON NIGHT THROUGH SUNDAY)...

MONDAY NIGHT THROUGH TUESDAY NIGHT...

LATEST SHORT RANGE AND MEDIUM RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT THIS AFTERNOON WITH THE OVERALL SYNOPTIC PATTERN IN
THROUGH THIS PERIOD.  BOTH THE NAM-WRF AND GFS SOLUTIONS BRING THE
FRONTAL INTO OUR FA EARLY TUESDAY.  FRONT WILL BE SLOW MOVING SO A
CONTINUATION OF WET AND UNSETTLED WEATHER IS ANTICIPATED.  FRONTAL
BOUNDARY SHOULD BEGIN TO CLEAR THE AREA LATE TUESDAY AND EARLY
WEDNESDAY AS FRONTAL BOUNDARY IS NUDGED SOUTH BY HIGH PRESSURE
BUILDING INTO THE MIDWEST.  WITH FRONT ENTERING THE AREA...HAVE
OPTED TO KEEP LIKELY POPS MONDAY NIGHT ACROSS THE ENTIRE FA.
PRECIPITATION SHOULD BEGIN TO TAPER OFF TUESDAY FROM THE NW TO THE
SOUTHEAST ON TUESDAY SO PLAN ON KEEPING CHC IN THE NORTH AND LIKELY
DOWN SOUTH...AND KEEP A CHC IN TUESDAY NIGHT ACROSS THE FAR SOUTH.
NUMERICAL GUIDANCE IS IN GOOD AGREEMENT WITH LOWS IN THE UPPER 60S
TO THE LOWER 70S HIGHS ON TUESDAY IN THE LOW TO MID 80S.  SOME DRIER
AIR MAY WORK INTO THE NORTH LATER TUESDAY NIGHT WITH TEMPERATURES
COOLING INTO THE MID TO UPPER 60S.

WEDNESDAY THROUGH SUNDAY...

LATEST LONG TERM MODEL PROGS SUGGEST A RATHER DRY PERIOD FROM
WED-SAT.  MANY OF THE LONG TERM MODELS HAVE SHIFTED THE TRACK OF
ERNESTO FURTHER EAST BRINGING THE SYSTEM THROUGH FLORIDA AND THEN UP
THE EAST COAST.  IN THE SCENARIO...IT WOULD APPEAR THAT
PRECIPITATION CHANCES WOULD BE BEST JUST OFF TO OUR EAST...PER THE
GFS SOLUTION.  HOWEVER...ADDITIONAL RECON DATA FROM THE P-3 AND THE
G-IV WILL BE TAKEN THIS EVENING AND THEREFORE SOME TRACK CHANGES MAY
RESULT.  IN THE MEANTIME...HIGH PRESSURE WILL DRIFT TO OUR NORTH
THROUGH THE PERIOD GENERALLY KEEPING THE FA IN NORTHERLY FLOW.
TEMPERATURES THROUGH THE PERIOD ARE FORECAST TO BE AT OR SLIGHTLY
ABOVE NORMAL WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN
UPPER 50S TO LOWER 60S.  DECENT H5 WAVE AND ASSOCIATED FRONTAL
BOUNDARY LOOKS TO MAKE A RUN AT THE AREA BY NEXT WEEKEND.  HOWEVER
GIVEN THE UNCERTAINTIES AT THESE TIME PERIODS...HAVE OPTED TO KEEP A
DRY FCST.

-MJ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Aug 27, 3:15 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT SUN AUG 27 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
415 PM EDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND NORTH
OF A BOWLING GREEN TO LEXINGTON LINE THROUGH AT LEAST EARLY EVENING.
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WITH
AMOUNTS IN EXCESS OF 1 TO 1.5 INCHES PER HOUR. THIS MAY RESULT IN
LOCALIZED FLOODING. ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE...WITH LOCALIZED DAMAGING WINDS AND FREQUENT DEADLY
LIGHTNING THE MAIN THREATS.

FURTHER SOUTHEAST INTO THE LAKE CUMBERLAND REGION...STORMS SHOULD BE
MORE ISOLATED IN NATURE...BUT MAY STILL PRODUCE A PERIOD OF HEAVY
RAIN...LIGHTNING...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

AS A SLOW MOVING COLD FRONT PUSHES ACROSS THE REGION...SHOWERS AND
THUNDERSTORMS WILL BE COMMON ACROSS THE OUTLOOK AREA ON MONDAY AND
TUESDAY.  THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINS AND
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. CALL
OUR SPOTTER LINE...OR USE OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

CS

In the hours before

Special weather statement, Aug 27, 5:46 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT SUN AUG 27 2006

INZ092-KYZ030-031-272315-
CLARK-JEFFERSON-OLDHAM-
646 PM EDT SUN AUG 27 2006

...STRONG STORMS CONTINUE NORTHEAST OF LOUISVILLE...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JEFFERSONVILLE TO LA
GRANGE..AND MOVING SLOWLY NORTHEAST AT 5 TO 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 40 TO 45 MPH...ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE...
  NEAR WATSON BY 655 PM EDT.
  NEAR GOSHEN BY 715 PM EDT.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING WATER
ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 27, 5:52 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
652 PM EDT SUN AUG 27 2006

INZ079-272315-
JEFFERSON-
652 PM EDT SUN AUG 27 2006

...THUNDERSTORMS WITH HEAVY RAIN NORTH OF MADISON...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF MADISON...OR 20 MILES NORTHWEST
OF CARROLLTON...AND MOVING EAST AT 15 MPH.

HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY WINDS OF AROUND 30 TO
40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR BELLEVIEW BY 700 PM EDT.
  NEAR CANAAN BY 710 PM EDT.

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 27, 6:15 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT SUN AUG 27 2006

KYZ030-031-033-034-272345-
HENRY-JEFFERSON-OLDHAM-SHELBY-
715 PM EDT SUN AUG 27 2006

...THUNDERSTORMS AFFECTING HENRY...JEFFERSON...OLDHAM AND SHELBY
COUNTIES...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
PROSPECT TO NEW CASTLE...AND MOVING NORTHEAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL AFFECT FAR NORTHEAST JEFFERSON...ALONG WITH
SOUTHERN AND EASTERN OLDHAM COUNTY THROUGH 730 PM EDT...AND AFFECT
NORTHERN SHELBY AND WESTERN HENRY COUNTY THROUGH AT LEAST 745 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
14 AND 9.

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT
PONDING WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN
ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. DO NOT DRIVE YOUR
CAR INTO AREAS WHERE WATER COVERS THE ROADWAY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 27, 6:36 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
736 PM EDT SUN AUG 27 2006

INZ092-KYZ030-031-280000-
CLARK-JEFFERSON-OLDHAM-
736 PM EDT SUN AUG 27 2006

...THUNDERSTORMS WITH HEAVY RAIN REDEVELOPING NORTHEAST OF
LOUISVILLE...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PROSPECT...OR 9 MILES NORTHEAST OF
LOUISVILLE...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  NEAR GOSHEN BY 745 PM EDT.
  NEAR BROWNSBORO BY 750 PM EDT.
  NEAR SKYLIGHT BY 755 PM EDT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROADWAY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 27, 7:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT SUN AUG 27 2006

KYZ032-033-280030-
HENRY-TRIMBLE-
801 PM EDT SUN AUG 27 2006

...STRONG THUNDERSTORMS DEVELOPING OVER HENRY AND TRIMBLE COUNTIES...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEDFORD...OR 9 MILES SOUTHWEST OF
CARROLLTON...AND MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH
THESE STORMS.

LOCALLY HEAVY RAINFALL IS POSSIBLY WITH THESE STORMS. EXPECT PONDING
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 27, 7:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 PM EDT SUN AUG 27 2006

KYZ030-031-280045-
JEFFERSON-OLDHAM-
815 PM EDT SUN AUG 27 2006

...STRONG THUNDERSTORMS ALONG OLDHAM-JEFFERSON COUNTY LINE...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEWEE VALLEY...OR 14 MILES NORTHEAST OF
LOUISVILLE...AND MOVING NORTHEAST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE...
  NEAR BROWNSBORO BY 820 PM EDT.
  NEAR CRESTWOOD BY 825 PM EDT.
  NEAR BUCKNER BY 845 PM EDT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.DO NOT DRIVE YOUR CAR INTO
AREAS WHERE WATER COVERS THE ROADWAY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS

The radar

The Louisville radar (KLVX), 58 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
August 27, 7:20 PM EST
Where
Oldham County, Crestwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -85.467

Power lines were downed and a railroad crossing gate was broken by thunderstorm winds.

Flash Flood, Jefferson

When
August 27, 8:25 PM EST to 11:30 PM EST
Where
Jefferson County, Prospect
Reported by
TRAINED SPOTTER
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Wolf Pen Branch Road was flooded at the Gene Snyder Freeway overpass. Water was over the roadway at the intersection of Sleepy Hollow Road and State Highway 1694. Occupants of two vehicles in the Brownsboro Road area were trapped by high waters and had to be rescued.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520752, 5520751.